Hail, Ness
- When
- September 10, 3:10 PM CST
- Where
- Ness County, 4 mi NW of Ransom
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.933, -99.900
16 hail, 6 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 10, 1:37 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 237 PM CDT WED SEP 10 2003 DAYS 1-2... THIS WILL BE BRIEF. THE SIGNIFICANT CONCERN IS THE EVOLUTION OF CONVECTION OVERNIGHT. THE DIAGNOSTICS INDICATE THE CYCLONE DIGGING IN OVER NORTHWEST COLORADO WITH A SERIES OF WAVES SHOWING IN THE THERMAL ANALYSIS FIELDS AND WATER VAPOR IMAGERY ROTATING AROUND THE UPPER LOW. THE INITIAL SYSTEM OVER THE PLAINS LAST NIGHT HAD LIFTED OUT INTO THE MISSOURI VALLEY ALLOWING SUNSHINE OVER THE HIGH PLAINS. A LOW LEVEL JET BLASTING NORTH ACROSS KANSAS INTO NEBRASKA HAD TRANSPORTED +17 H8 DEWPOINTS THROUGH THE REGION AND CURRENT SURFACE ANALYSIS ACROSS THE FORECAST AREA SHOWS 65 TO 70 DEGREE SURFACE DEWPOINTS AS WELL. CRANKED INTO THE MORNING SOUNDING FOR DDC ALL OF THIS YIELDS A THERMODYNAMIC PROFILE WITH NEARLY 3000 J/KG OF MLCAPE AND RAPIDLY BECOMING UNCAPPED. ADDITIONALLY, PROFILERS SHOW AN INCREASING SHEAR VECTOR WITH THE APPROACH OF AN UPPER LEVEL SPEED MAX ACROSS COLORADO AND NEW MEXICO. NO DOUBT THE MAIN THREAT AREA FOR TORNADOES WILL BE FARTHER NORTHEAST WHERE THE GREATEST TURNING IN THE SUBCLOUD LAYER HODOGRAPH IS DEVELOPING, BUT WITH 45 KTS OF SHEAR OVER US AND SUBSTANTIAL CAPE WE WILL SEE SOME DISCRETE ROTATING STORMS AT LEAST EARLY ON AS THE FRONT SURGES THROUGH THE AREA THIS EVENING AND OVERNIGHT. I DO ANTICIPATE THAT THE STORMS WILL BECOME MORE LINEAR LATER TONIGHT AND ORGANIZE ALONG THE FRONT/OUTFLOW BOUNDARY. AT THAT TIME, THE EXTREMELY HIGH AVAILABLE MOISTURE FOR THE REGION WILL COME INTO PLAY AND WILL HAVE TO GO WITH A FLOOD WATCH FOR FLASH FLOODING (OR WHATEVER WE ARE CALLING IT THESE DAYS). WILL INCLUDE MENTION OF POSSIBLE SEVERE STORMS TONIGHT AS WELL AS HEAVY RAINS. THOUGH MAIN THREAT IS MOST CERTAINLY WIND, HAIL AND RAIN, DO NOT BELIEVE WE CAN RULE OUT POSSIBLE SUB CLOUD OUTFLOW SPONSORED SPIN UPS, ESPECIALLY ALONG ANY BOWS OR LINES THAT MAY DEVELOP. PER SPC COORDINATION A WATCH WILL BE IMMEDIATELY FORTHCOMING. THE MODELS APPEAR TO STILL BE PLAYING CATCH UP WITH THIS SITUATION. THE ETA APPEARS ALMOST USELESS BEYOND 30 HOURS AS IT WANDERS OFF INTO CONVECTIVE OBLIVION. HAVE SO FAR PREFERRED (AND WILL CONTINUE TO PREFER) THE GFS SYNOPTIC SCALE SOLUTIONS. WILL THUS LOOK FOR THE BOUNDARY TO FIRE CONVECTION IN COLORADO AND THEN ZOOM SOUTHEAST THROUGH THE FORECAST AREA. THIS MAY BE AS MUCH AS 6 HOURS FASTER THAN THE ETA AND MESOETA DEPICT, BUT CERTAINLY 3 HOURS FASTER. WILL CLEAR OUT THE WEATHER BEHIND THE FRONT. SOME STRATUS IS POSSIBLE IN THE WAKE OF THIS SYSTEM BUT DO NOT HAVE A FEEL FOR THAT YET AS I DO NOT EVEN KNOW HOW MUCH RAIN WILL FALL AND WHERE. HAVE KEPT TEMPERATURES DOWN FOR TOMORROW AS A RESULT OF THE RAIN COOLED AIR BUT WILL BE PREPARED TO BE TOO COLD IF THE INSOLATION OVERCOMES THE BOUNDARY LAYER MOISTURE WITHOUT PRODUCING CLOUD. CLEAR AND COOL THURSDAY NIGHT AND SUNNY AND WARMER FOR FRIDAY BEFORE THE NEXT COLD FRONT BLASTS THROUGH. DAYS 3-7... NO MAJOR CHANGES ARE PLANNED FOR THE EXTENDED. THERE IS MUCH UNCERTAINTY WITH HOW MUCH THE UPPER TROUGH WILL DIG OVER THE SOUTHERN PLAINS BY 72 HRS. THE ETA AND CANADIAN CLOSE THE SYSTEM OFF OVER WESTERN OK WHILE THE ECMWF/AVN MODELS TAKE MOST OF THE ENERGY OFF TO THE EAST AND ONLY LEAVE A WEAK SYSTEM OVER TX. A MORE PROGRESSIVE SOLUTION WOULD RESULT IN FASTER FRONTAL MOVEMENT THROUGH THE PLAINS BY SATURDAY MORNING. THE SPEED AND LATITUDE OF THE UPSTREAM KICKER IS THE KEY TO THIS FORECAST PROBLEM. WE PREFER THE MORE PROGRESSIVE MODEL SOLUTIONS GIVEN THE 170KT FIREHOSE JET ACROSS THE EASTERN PACIFIC AND SINCE THE ETA IS NOT A HEMISPHERIC MODEL AND HAS LESS DATA. AT THIS POINT IT IS PROBABLY WISE TO REMAIN CONSERVATIVE WITH SATURDAYS HIGHS. YES IT COULD BE QUITE A BIT COOLER, BUT IF THE FRONT IS 3 HOURS SLOWER WE COULD STILL REACH INTO THE 70S. THE COLD AIR SHOULD DEFINITELY BE INTO KANSAS BY SUNDAY WITH MUCH COOLER WEATHER. WE LOWERED HIGHS INTO THE 60S MOST PLACES. A SLOW WARMING TREND SHOULD COMMENCE MONDAY WITH HIGHS BACK UP TO SEASONAL AVERAGES BY TUE-WED. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 59 71 55 81 / 70 00 20 00 GCK 58 71 51 81 / 70 00 00 00 EHA 58 70 49 81 / 30 00 00 00 LBL 59 71 52 81 / 70 00 00 00 HYS 60 73 55 80 / 70 00 00 00 P28 65 73 60 81 / 70 70 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. JOHNSON/FINCH
KSZ030-031-043>046-061>066-074>081-084>090-102300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 303 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONTINUED HEATING OF HIGH MOISTURE CONTENT AIR IN THE LOW LEVELS IS COMBINING WITH INCREASING WIND CHANGES ALOFT TO LEAD TO A VOLATILE AIRMASS OVER THE REGION. PRESENTLY IT LOOKS AS IF THE EARLY THREAT WILL BE EAST OF A LINE FROM DIGHTON AND WAKEENEY TO LIBERAL. A SEVERE THUNDERSTORM WATCH HAS JUST BEEN ISSUED FOR THAT AREA VALID UNTIL 800 PM CDT. THE MAIN DANGER FROM STORMS IN THIS AREA WILL BE LARGE HAIL AND DAMAGING WINDS. VERY HEAVY RAINS COULD CAUSE SOME WATER PROBLEMS. ALTHOUGH UNLIKELY, AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AT THIS TIME, THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE REQUIRED SHORTLY AND LIKELY CONTINUE TO BE NEEDED THROUGH THE EVENING. ONCE THE STORMS MOVE THROUGH FROM WEST TO EAST, THE NEED FOR SPOTTERS WILL BE OVER. JOHNSON
The Dodge City radar (KDDC), 131 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
16 hail, 6 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Two inch diameter tree limbs were blown down.
Water was reported over many roads.
Three inch diameter tree limbs were blown down.
Numerous county roads were flooded.
Many roads in the northeast corner of the county had two to three feet of water flowing over them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337847, 5337848, 5337849, 5337850, 5337851, 5337852, 5337853, 5337854, 5337855, 5337856, 5337857, 5337858, 5337859, 5337860, 5337861, 5337862, 5337863, 5337864, 5337865, 5337928, 5336770, 5336771, 5336772, 5336773, 5336774.